Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 210, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2007, 1:18 PM EDT for Bedford County, Virginia. It was in force for 87 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2007, 1:18 PM EDT (17:18 UTC)
- Expired
- Jul 17, 2007, 2:45 PM EDT
- In force
- 87 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:27 PM EDT | HAIL 1 | 1 N Montvale, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 171718
SVRRNK
VAC019-515-171845-
/O.NEW.KRNK.SV.W.0210.070717T1718Z-070717T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT TUE JUL 17 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 245 PM EDT
* AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MONTVALE...AND MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
PEAKS OF OTTER RECREATION AREA...
PEAKS OF OTTER SUMMIT...
GOODE...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3749 7954 3745 7958 3746 7968 3743 7973
3735 7977 3731 7982 3721 7962 3727 7933
3749 7923 3750 7933 3759 7942
$$
WP2 follow-up statements
000
WWUS51 KRNK 171810
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT TUE JUL 17 2007
VAC019-515-171845-
/O.CON.KRNK.SV.W.0210.000000T0000Z-070717T1845Z/
CITY OF BEDFORD VA-BEDFORD VA-
210 PM EDT TUE JUL 17 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR THE CITY OF BEDFORD...AND NORTHERN BEDFORD COUNTY...
AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PEAKS OF OTTER SUMMIT...OR ABOUT 7 MILES NORTH OF
BEDFORD CITY...MOVING EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SEDALIA BY 215 PM EDT...
7 MILES NORTH OF GOODE BY 220 PM EDT...
COLEMAN FALLS...BIG ISLAND AND 9 MILES NORTH OF FOREST BY 235 PM
EDT...
BOONSBORO BY 245 PM EDT...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3749 7954 3745 7958 3746 7968 3743 7973
3735 7977 3731 7982 3721 7962 3727 7933
3749 7923 3750 7933 3759 7942
$$
WP000
WWUS51 KRNK 171845
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT TUE JUL 17 2007
VAC019-515-171854-
/O.EXP.KRNK.SV.W.0210.000000T0000Z-070717T1845Z/
CITY OF BEDFORD VA-BEDFORD VA-
244 PM EDT TUE JUL 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD...NORTHERN
BEDFORD COUNTY EXPIRES AT 245 PM EDT...THE STORM HAS WEAKENED BELOW
SEVERE LIMITS.
HOWEVER...WINDS MAY STILL GUST TO 45 MPH IN EXTREME EASTERN BEDFORD
OVER THE NEXT 15 MINUTES.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3749 7954 3745 7958 3746 7968 3743 7973
3735 7977 3731 7982 3721 7962 3727 7933
3749 7923 3750 7933 3759 7942
$$
KMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:17 AM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 17, 11:17 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1117 AM EDT TUE JUL 17 2007 .SYNOPSIS... A LARGE BERMUDA HIGH IS CENTERED OVER THE WESTERN ATLANTIC OCEAN. THIS WEATHER FEATURE WILL RESULT IN A DAILY THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY...AS SOUTHWEST FLOW BRINGS MOISTURE NORTHWARD INTO THE AREA. TEMPERATURES WILL RUN NEAR NORMAL THROUGH THE WEEK WITH HEAT AND HUMIDITY TYPICAL OF MID SUMMER. A COLD FRONT WILL SWEEP THROUGH THE REGION ON FRIDAY...FOLLOWED BY COOLER DRIER WEATHER FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SATELLITE SHOWS NEARLY FULL SUN TO START THE DAY ACROSS MOST OF THE CWA...EXCEPT FRO CLOUDS BEGINNING TO DEVELOP ACROSS NW NC AND THE HIGHER RIDGES IN THE MTNS. STILL A SOUPY AIRMASS ACROSS THE REGION WITH DEWPOINTS IN THE 60S...VERY SIMILAR TO YESTERDAY...WITH MODIFIED SOUNDINGS AT RNK AND GSO BRINGING CAPES BETWEEN 2000 AND 2500 J/KG. FREEZING LEVELS ARE STILL HIGH...SO WILL TAKE A BIG STORM TO BRING LARGE HAIL...BUT A GOOD POTENTIAL FOR DAMAGING WET MICROBURSTS WITH ANY STRONG CELL. WIND FIELDS ARE WEAK...AND CELLS SHOULD REMAIN PULSE TO LOW END MULTICELL. PWATS ARE STILL SEASONALLY HIGH...GENERALLY 1.25 TO 1.6 INCHES. HOWEVER...STORM MOTION SHOULD BE LESS THAN 10 KNOTS TODAY...AND WITH A WEAK BOUNDARY LEFT OVER FROM YESTERDAY/S CONVECTION DRAPED ACROSS THE SW VA MTNS AND INTO THE NC PIEDMONT...WE COULD SEE SOME TRAINING OF CELLS..SO I HAVE ADDED IN THE POSSIBILITY OF HEAVY DOWNPOURS ALONG WITH STRONG WIND GUSTS TO THE WEATHER GRIDS THIS AFTERNOON. THE MOST LIKELY LOCATION FOR THE FIRST STORMS TO DEVELOP WILL BE THE NC AND SW VA MTNS WHERE THERE IS A THETA-E RIDGE THIS MORNING AND A WEAK SRN STREAM SHORT WAVE MOVG NE INTO TN AS WELL. THEN MODELS SHOW LOW LEVEL MOISTURE CONVERGENCE SPREADING NORTHEASTWARD INTO THE CWA TOWARD EVENING. SO I HAVE KEPT THE LIKELY POPS IN THE FAR SW...BUT HAVE RAISED POPS SOME FURTHER NORTH AND EAST. LOW LEVEL THICKNESSES FROM THE MORNING SOUNDINGS INDICATED HIGH TEMPS A FEW DEGREES WARMER THAN YESTERDAY...ESPECIALLY IN THE PIEDMONT AREAS WHERE WE COULD SEE SOME SITES APPROACH MID 90S. WITH A WARMER START AND MORE SUN SO FAR...I HAVE RAISED TEMPS A DEGREE OR TWO MOST LOCATIONS. DIURNAL ACTIVITY IS EXPECTED TO WANE WITH LOSS OF HEATING...HOWEVER...WL MAINTAIN POPS DURING THE OVERNIGHT PER POTENTIAL FOR MCS TO MOVE EAST OUT OF THE OHIO VALLEY...POSSIBLY REACHING OUR CWA. SFC FRONT THAT IS DRAPED OVER OUR CWA EXTENDS NORTHWEST INTO THE SOUTHERN OHIO VALLEY AND MIDWEST. THIS FRONT HAS BEEN FOCUS FOR BOTH DIRUNAL AND NOCTURNAL TSTM ACTIVITY. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... WEDNESDAY AND THURSDAY...FEATURES BROKEN RECORD FORECAST WITH CONTINUED THREAT FOR SHRA/TSRA. THE AREA WILL REMAIN UNDER A BROAD UPPER TROF TO OUR NORTH WITH A WESTWARD EXTENTION OF THE BERMUDA HIGH TO OUR SOUTH AND EAST. SURFACE TRAJECTORY FCSTS CONTINUATION OF GOOD MOISTURE FLOW INTO THE REGION. THE RESULT WILL BE MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE REGION. THE BEST COVERAGE INITIALLY WILL BE ACROSS THE MOUNTAINS...AND THEN THIS ACTIVITY WILL DRIFT EAST INTO THE PIEDMONT DURING THE EVENING AND OVERNIGHT HOURS. CANT RULE OUT BEING ON THE RECEIVING END OF SOMETHING MORE ORGANIZED...AN MCS FROM THE OHIO VALLEY. IF THIS OCCURS IT WOULD BE MOST COME THROUGH AT NIGHT. BY FRIDAY...UPPER TROUGH IS FORECAST TO AMPLIFY WITH SURGE OF COOLER DRIER AIR DIVING SOUTH FROM CANADA. THIS WILL PUSH SFC COLD FRONT THROUGH THE OHIO VALLEY AND INTO THE AREA. THREAT FOR SHRA/TSRA WILL CONTINUE UNTIL FROPA. TEMPS THROUGH THE 3-DAY PD TO RUN PRETTY CLOSE TO NORMAL...WITH HIGHS IN THE 80S MTNS TO LOWER 90S PIEDMONT. LOWS IN THE 60S MTNS...AROUND 70 PIEDMONT. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... FRONTAL PASSAGE WILL BRING NORTHWEST FLOW...COOLING AND DRYING. PRECIPITATION CHANCES SHOULD WANE AS SFC HIGH PRESSURE BUILDS ACROSS THE OH VALLEY AND INTO THE MID ATLANTIC REGION. FCST TEMPS ARE ABOUT 8-10 DEG COOLER...WITH TMAX IN THE 70S MTNS...L-M80S PIEDMONT. LOW TEMPS WILL FOLLOW SUIT WITH 50S MTNS..L60S PIEDMONT. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... LCL IFR/LIFR DUE TO FOG IN THE MTN VALLEYS THIS MORNING...FOG TO DISSIPATE BY MID MORNING. CONDITIONS TODAY WILL BE SIMILAR TO MONDAY WITH FORMATION OF SCT AFTERNOON AND EVENING SHRA/TSRA. BUILDUPS WILL BEGIN AROUN 15 UTC WITH PEAK ACTIVITY COINCIDING WITH WARMEST PART OF THE DAY 18-24 UTC (2PM-8PM). LCL IFR CIGS VSBYS ARE ANTICIPATED IN THE VICINITY OF THE THUNDERSTORMS. ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY VFR CONDITIONS ANTICIPATED DURING THE DAY WITH MVFR AT NIGHT. LOWER RESTRICTIONS AT NIGHT ARE DUE TO FORMATION OF FOG AND HAZE...AND SOME OF THE FOG MAY BE LOCALLY DENSE...ESP IN THE RIVER VALLEYS WITH...LCL IFR/LIFR CONDITIONS ANTICIPATED AT LWB 09-13 UTC. THIS STORM/FOG PATTERN LOOKS TO CONTINUE THROUGH FRIDAY. DRIER WEATHER RETURNS TO THE REGION THIS WEEKEND WITH A PASSAGE OF A COLD FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JJ/PM SHORT TERM...PM LONG TERM...PM AVIATION...PM
Hazardous weather outlook, Jul 17, 12:27 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT TUE JUL 17 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181630- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1227 PM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING THIS AFTERNOON AND EVENING. IN ADDITION...ISOLATED STORMS WILL HAVE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. THE GREATEST COVERAGE OF THUNDERSTORM ACTIVITY IS ANTICIPATED FROM THE NORTH CAROLINA MOUNTAINS...NORTHEASTWARD ALONG THE BLUE RIDGE INTO SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH FRIDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. ISOLATED STORMS MAY ALSO CONTAIN DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 17, 9:10 AM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 3 SE PRESTONVILLE 36.44N 80.08W
07/16/2007 STOKES NC PUBLIC
LARGE TREE LIMBS DOWNED
&&
WERTSpecial weather statement, Jul 17, 12:11 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1211 PM EDT TUE JUL 17 2007 VAZ016-171700- CARROLL VA- 1211 PM EDT TUE JUL 17 2007 AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF FRIES...OR ABOUT 3 MILES SOUTHWEST OF BYLLESBY.. THIS STORM WAS MOVING NORTHEAST AT LESS THAN 5 MILES PER HOUR. THE STRONG THUNDERSTORM WILL BE NEAR...BYLLESBY AT 1245 PM EDT. EXPECT RAINFALL AMOUNTS OF OVER ONE INCH BY 1 PM...AS WELL AS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Special weather statement, Jul 17, 12:29 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1229 PM EDT TUE JUL 17 2007 VAZ032-171730- PATRICK VA- 1229 PM EDT TUE JUL 17 2007 AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF BUFFALO RIDGE...MOVING EAST AT 5 MPH. THIS STORM LIKELY CONTAINS CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...SMALL HAIL AND HEAVY RAINS. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES THROUGH 1:30 PM. TOWNS IN THE PATH OF THIS STORM INCLUDE CHARITY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Local storm report, Jul 17, 12:53 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL FRIES 36.72N 80.97W
07/17/2007 E0.75 INCH CARROLL VA TRAINED SPOTTER
&&
JJACKSONThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:15 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 90 min |
| Jul 17, 12:33 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 87 min |
| Jul 17, 12:50 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 85 min |
| Jul 17, 1:00 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 90 min |
| Jul 17, 4:56 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 17, 5:15 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.